Maine, 2022Winter Storm in Maine, March 12, 2022
March 12, 2022 · NWS GYX · 3 events in 3 counties and zones
On the 12th a frontal boundary was stalled over the higher terrain of northern New England. A wave of low pressure developed over the interior of the Mid Atlantic and warm air advection brought light precipitation to the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 12th a frontal boundary was stalled over the higher terrain of northern New England. A wave of low pressure developed over the interior of the Mid Atlantic and warm air advection brought light precipitation to the region. With temperatures above freezing most of the precipitation fell in the from of rain, except for the highest elevations where it was below freezing. Low pressure began to deepen as it approached southern New England and that increased the drain of colder air from the north. Eventually precipitation flipped from rain to snow from north to south through the morning. While the bulk of the heavy precipitation was over by the afternoon on the 12th, light snow continued for much of the night with minor additional accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 12, 6:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 12, 6:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
658 AM EST Sat Mar 12 2022
.SYNOPSIS...
Developing low pressure over the Southeast US strengthens as it
moves northeastward and into the Gulf of Maine today and then
into the Canadian Maritimes tonight. This area of low pressure
will bring widespread rain and snow to the region, along with
gusty winds. A return to quieter weather is then expected for
the start and middle of next week, except for a few showers as a
weak front drops through the region late Monday or Tuesday.
Generally above normal temperatures also return to the region
for much of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Have pushed back the changeover from rain to snow over some
areas where we are running on the warm side as of 12Z. A few
webcams are showing snow across the north, so the rain/snow
adjustments were relatively minor and mostly confined to some of
the valley floors. This is in agreement with the latest set of
mesoscale models as well.
Best pressure falls have shifted to southern New England as the
surface low continues to undergo cyclogenesis near Richmond,
Virginia.
Have added more fog to the forecast for the morning hours over
southern New Hampshire and southern Maine where dew point
depressions remain very low.
Prev Disc...
A 997 mb low was taking shape over portions of North Carolina
early this morning as rapid deepening was already occurring.
Cyclogenesis will continue today near an area of convection that
will race northeast today, reaching the Mid Atlantic coastline
this morning before crossing through the Gulf of Maine this
afternoon. Models have trended cooler and faster with this
system with time.
In general, will keep current snow forecast relatively the same
with this package. A colder solution will continue to be offset
with a slightly less precipitation scenario in some areas.
Winter Storm Warnings and Advisories will remain in place across
the northwestern portion of our forecast area as strong
dynamical forcing overspreads the region today. The heavy, wet
precipitation may lead to power outages in some areas.
The precipitation will change to snow even to the coastline
later this afternoon. This is supported by the latest HRRR and
3 km Nam scenarios as well as the GYX probability plots. Slick
driving conditions can be expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Winds kick in this evening as the system further intensifies
into a storm and exits through the Canadian Maritimes. The
precipitation may cut off rather quickly in southern New
Hampshire and southwest Maine for a period due to downslope
winds coming off the mountains. However, the upper level trough
may also kick off a few snow showers during its passage during
the evening hours.
Some mesoscale models including Bufkit atmospheric profiles
continue to suggest that a low level jet may kick in below the
inversion on the downwind side of the mountains this evening.
This will need to be monitored for the potential small area of
50 knot winds. The gradient the aligns through an increasingly
deep layer later in the night and Sunday morning to allow most
areas to receive 40+ knot winds bordering on advisory levels.
Temperatures will fall to below normal for this time of the year
by morning with readings in the teens across much of the area.
Gusty winds will make it feel below zero in many areas.
A ridge of high pressure will build in from the west late
tonight and Sunday morning before a rapidly moving short wave
embedded in the fast upper level flow brings some cloudiness to
western portions of the region. H8 temperatures around -15C will
yield high temperatures only in the 20s to lower 30s for
afternoon highs which is below normal for this time of the year.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The 500 mb pattern across North America will de-amplify early
next week as the Arctic Oscillation turns sharply positive. This
will allow for predominantly zonal flow across the Northeast
for much of next week. Towards the end of next week heights will
start to build over the Northeast with upper level flow turning
more southwesterly. This pattern will allow for temperatures to
start the week above normal and will climb well above normal by
the end of the week. There is little to no signal for any
widespread precipitation events during the upcoming work week. A
weak cold front will cross the area late Monday night and
Tuesday bringing some rain and snow showers to the mountains.
Thereafter and area of low pressure will emerge off the Carolina
coast Thursday with global models and their ensembles
indicating this system will pass too far offshore to bring
appreciable precipitation to the area. Chances for precipitation
do increase next weekend as the upper level pattern does
amplify some with a trough approaching the Northeast.
Cool and mostly dry weather is expected Sunday night as high
pressure builds over the East Coast and noses into New England.
Monday will start off mostly sunny south of the mountains with
clouds increasing from north to south through Monday night as a cold
front approaches. Highs on Monday will range from the mid 30s north
to low 50s across southern New Hampshire. The cold front will enter
northern areas towards daybreak Tuesday with rain and snow showers
primarily confined to the mountains as the front washes out. Mostly
cloudy skies Tuesday morning will turn partly cloudy Tuesday
afternoon as high pressure builds over northern Maine with highs
ranging from the upper 30s north to the low 50s south.
Global ensembles are in fairly good agreement that heights will
build over the Northeast Wednesday through Friday with an upper low
and its surface reflection passing well south of New England under
the building ridge. Much of the area will see highs climb into the
50s Thursday with some spots approaching the low 60s on Friday. The
next chance for widespread precipitation looks to be sometime next
weekend as an upper trough approaches the East Coast.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Short Term...MVFR conditions lowering to LIFR this morning in
low ceilings, some fog along with rain, with snow across
northern and western areas. Rain changes to snow from west to
east during the day, arriving at the coastline late in the day.
Conditions then improve tonight and Sunday as the storm pulls
away. Northwest wind gusts up to 40 kts are likely starting
later today and this evening which will last last through Sunday
morning.
Long Term...Mainly VFR is expected Sunday night through the middle of
next week. A cold front crossing the area Monday night into Tuesday
may bring a period of restrictions at KHIE in rain and snow
showers.
&&
.MARINE...
Short Term...A deepening storm system will move northeastward
through the Gulf of Maine today. Winds will switch from the east
to the northwest during the day and increase to gale force
during the afternoon. Gale force winds will continue embedded in
a strong gradient and cold air advection pattern through Sunday
with a few gusts approaching 50 knots..
Long Term...Winds and seas will bring marginal SCA conditions along the
outer waters Sunday night through Tuesday morning. Winds and seas
will then drop below SCA conditions Tuesday into the second half of
next week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 10 AM this morning to 10 PM EST
this evening for MEZ012>014-033.
Winter Storm Warning until 1 AM EST Sunday for MEZ007>009.
NH...Winter Weather Advisory from 10 AM this morning to 10 PM EST
this evening for NHZ006-008-009-011-015.
Winter Storm Warning until 1 AM EST Sunday for NHZ001>005-007.
MARINE...Gale Warning from noon EST today to 8 PM EDT Sunday for
ANZ150>154.
&&
NEAR/SHORT TERM...Cannon
LONG TERM...SchroeterHazardous weather outlook, Mar 12, 3:42 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
342 AM EST Sat Mar 12 2022
MEZ007>009-NHZ001>005-007-130845-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
342 AM EST Sat Mar 12 2022
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Gusty northwest winds are expected this afternoon, becoming strong
this evening and tonight with gusts up to 45 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-033-NHZ006-008-009-011-015-130845-
Southern Oxford-Southern Franklin-Southern Somerset-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
342 AM EST Sat Mar 12 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for south central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Gusty northwest winds are expected this afternoon, becoming strong
this evening and tonight with gusts up to 45 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018>028-NHZ010-012>014-130845-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
342 AM EST Sat Mar 12 2022
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Rain changes to snow this afternoon, likely leading to slippery
travel conditions, especially after sunset.
Gusty northwest winds are expected this afternoon, becoming strong
this evening and tonight with gusts up to 45 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-130845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
342 AM EST Sat Mar 12 2022
...GALE WARNING IN EFFECT FROM NOON EST TODAY TO 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Northern Oxford
- When
- March 12, 8:00 AM EST to 8:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Early in the day on the 12th precipitation was mainly rain, especially in the valleys. By mid-morning precipitation rapidly changed over to snow as low pressure developed off the coast of southern New England and colder air filtered in from the north. Snow became heavy at times through mi-afternoon. Light snow continued through most of the overnight north of the Longfellow Mountains. Snowfall totals ranged from 6 inches in the valleys to locally higher than 12 inches above 2000ft.
Winter Storm, Northern Franklin
- When
- March 12, 9:00 AM EST to 10:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Early in the day on the 12th precipitation was mainly rain, especially in the valleys. By mid-morning precipitation rapidly changed over to snow as low pressure developed off the coast of southern New England and colder air filtered in from the north. Snow became heavy at times through mid-afternoon. Light snow continued through most of the overnight north of the Longfellow Mountains. Snowfall totals ranged from 6 inches in the valleys to locally higher than 12 inches above 2000ft.
Winter Storm, Central Somerset
- When
- March 12, 9:00 AM EST to 10:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Early in the day on the 12th precipitation was mainly rain, especially in the valleys. By mid morning precipitation rapidly changed over to snow as low pressure developed off the coast of southern New England and colder air filtered in from the north. Snow became heavy at times through mid afternoon. Light snow continued through most of the overnight north of the Longfellow Mountains. Snowfall totals ranged from 5 inches in the valleys to locally higher than 14 inches in the higher terrain near Moosehead Lake.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 12, 20221 death · 1 event
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Strong Wind in Georgia, March 12, 2022$20,000 · 2 events
- Winter Storm and Winter Weather in Vermont, March 12, 202216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009475, 1009476, 1009478.